Hail, Gray
- When
- June 6, 2:26 PM CST
- Where
- Gray County, 6.6 mi ESE of Kings Mill
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.430, -100.970
Golf ball size hail reported approximately 7 miles south of Pampa on TX HWY 70.
The combined Oklahoma and Texas Panhandles saw a brief break in severe storms on the 4th and 5th of June. Once the 6th of June came around severe storms showed back up under favorable conditions through the 8th of June.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The combined Oklahoma and Texas Panhandles saw a brief break in severe storms on the 4th and 5th of June. Once the 6th of June came around severe storms showed back up under favorable conditions through the 8th of June. An unstable environment rich with moisture with the help of different rounds of upper-level disturbances and surface boundaries helped created severe thunderstorms that produced localized heavy rain, hail up to 1.75 , and damaging winds estimated to be upwards of 80 mph. Each day from the 6th to 8th had a couple of discrete storms but mostly lines of storms that moved through parts of the combined Panhandles creating these severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 6, 1:41 PM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 241 PM CDT Thu Jun 6 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Friday night) Issued at 240 PM CDT Thu Jun 6 2024 Northwest flow aloft can be seen in this mornings upper air sounding, as well as current GOES-16 water vapor imagery. GOES water vapor paints a bigger picture of the upper level pattern with an negatively tilted trough located over the Great Lakes Region and a ridge over the Desert Southwest. At the surface, northerly winds are observed in the northwestern quarter to third of the combined Panhandles. Elsewhere southerly winds are being observed. This is from a stalled cold front, which may play a role in some afternoon/evening thunderstorms, mainly across central to eastern portions of the FA. With PWATs above an inch, dewpoints in the 60s, and H7 theta-e advection near 340K, there is plenty of moisture available for some possible thunderstorms this afternoon/evening. Especially along the stalled frontal boundary where some surface convergence may help if convective temperatures struggle to hit. This mornings upper sounding from KAMA does depict a dry layer from about H85 to H5, one could say an onion sounding. This will lead to a possibility of severe wind gusts up to 70 mph, potentially higher. This morning sounding does give a DCAPE value around 1500 J/Kg. The best chances for the afternoon/evening thunderstorms will be along the Canadian Valley southward towards the I-40 corridor. There is some uncertainty to the westward extent of this activity and if Amarillo will see any thunder. A shortwave in the northwest flow aloft is progged to develop and help spark some storms, but this will be later tonight into tomorrow morning primarily in the northeastern combined Panhandles. Overnight the frontal boundary will retreat to the northeast with easterly upsloping winds across the northern half of the FA. Surface winds are progged to return to the the south tomorrow and a LLTR should build into the FA bringing H85 temperatures near 32 degrees C. Wide spread temps in the upper 90s to triple digits are expected for Friday afternoon because of this. Another Heat Advisory is expected to be needed again for PDC. Later in the day Friday, models are hinting at some shortwaves moving across the area with semi-zonal flow in place aloft. This will bring some chances for thunderstorms again, mainly to the northern combined Panhandles. With high DCAPE values around 1500 to 2000 J/Kg, and MLCAPE values near 1000 J/Kg severe storms are possible once again with the main threat being damaging winds. 36 && .LONG TERM ... (Saturday through nexI t Wednesday) Issued at 240 PM CDT Thu Jun 6 2024 Thunderstorm chances continue through the weekend. Mainly Sat night and again Sun night, with Sun night looking more favorable for widespread showers and thunderstorms with upsloping easterly surface winds and the possibility of a stout shortwave trough moving across. For Saturday, one last hoorah under the ridge will allow widespread temperatures in the lower triple digits for much of the Texas Panhandle. Temperatures across the far northern Texas Panhandle and the Oklahoma Panhandle are only expected to be in the upper 90s do to the encroachment of a cold front. As far as thunderstorm chances go, have stayed with NBM PoPs which gives widespread 40s across the area going into Sat evening. The cold front will help, but a shortwave is progged to move across the area Sat evening as well. Thanks to this front, much cooler temperatures are in store for Sun, with highs in the 70s to the north and 80s to the southern FA. Moisture should not be a problem on Sunday as PWATs approach 200% of normal. Also, with a much more robust shortwave trough progged to move through the area, PoPs on Sunday are upwards of 70 for the southwestern half of the combined Panhandles. For Sunday night GFS Bufkit soundings have a very tropical look favoring some decent rain producers. Some thunderstorms may return Monday afternoon/evening, but after that conditions look to dry out as another ridge is expected to build over the area. Tues and Wed are looking mostly dry with temperatures returning well into the 90s by Wed afternoon. 36 && .AVIATION... (18Z TAFS) Issued at 1056 AM CDT Thu Jun 6 2024 Mainly VFR conditions are expected to prevail through the 18Z TAF period. There is a slight chance that KAMA may be impacted by thunderstorms this afternoon between 22Z and 00Z Friday. Confidence is low enough to leave the mention of thunder out of the TAF at this time. Be aware some amendments may be needed though. KDHT and KGUY may see NE winds while winds at KAMA should remain more southerly as a stalled surface boundary bisects the combined Panhandles. Expecting wind speeds to remain around 10 to 15 kts unless thunderstorms in the area modify the winds especially at KAMA on the south side of the surface boundary. 36 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 68 100 72 102 / 20 10 10 10 Beaver OK 66 101 69 96 / 30 20 20 10 Boise City OK 61 101 63 92 / 10 30 20 20 Borger TX 68 105 73 105 / 20 10 20 10 Boys Ranch TX 68 104 72 104 / 20 10 20 10 Canyon TX 66 100 71 102 / 20 0 10 10 Clarendon TX 66 98 71 101 / 30 10 10 10 Dalhart TX 64 102 66 98 / 10 20 20 20 Guymon OK 63 102 67 95 / 20 20 30 10 Hereford TX 69 101 70 103 / 20 0 10 10 Lipscomb TX 66 98 71 101 / 30 20 20 10 Pampa TX 66 99 72 101 / 30 10 10 10 Shamrock TX 67 97 71 101 / 30 10 10 10 Wellington TX 69 99 72 103 / 30 10 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...Heat Advisory until 7 PM CDT this evening for TXZ317. OK...None. && SHORT TERM...36 LONG TERM....36 AVIATION...36
Hazardous Weather Outlook National Weather Service Amarillo TX 251 PM CDT Thu Jun 6 2024 OKZ001>003-TXZ001>020-317-070800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 251 PM CDT Thu Jun 6 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop this afternoon and tonight across the Oklahoma and Texas Panhandles. A few storms may become severe mainly over the central and eastern Texas Panhandle, with large hail and damaging winds the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible Friday through Tuesday evening across the Oklahoma and Texas Panhandles. A few storms may become severe, with large hail and damaging winds the primary hazards. Heat headlines may be needed for areas such as Palo Duro Canyon tomorrow and again on Saturday. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed late this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
249 PM CDT Thu Jun 6 2024
TXZ009-014-015-019-062015-
Gray TX-Wheeler TX-Roberts TX-Donley TX-
249 PM CDT Thu Jun 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WHEELER...GRAY...
SOUTHEASTERN ROBERTS AND NORTHEASTERN DONLEY COUNTIES THROUGH 315 PM
CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Lefors, or 7 miles south of Pampa, moving southeast at
15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pampa, Mclean, Lefors, New Mobeetie, Alanreed, Codman, Kellerville,
and Mobeetie.
This includes Interstate 40 between mile markers 131 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3509 10062 3533 10109 3536 10109 3569 10088
3563 10054 3562 10053 3562 10046 3560 10034
TIME...MOT...LOC 1948Z 294DEG 13KT 3544 10093
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
LGThe Amarillo radar (KAMA), 71 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
12 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Golf ball size hail reported approximately 7 miles south of Pampa on TX HWY 70.
Power lines down on S Washington St near the 3400 block. The time of wind occurrence was estimated based on radar data.
It was reported that there were two large trees down near the intersection of 34th and Georgia Street.
A picture was submitted to local media of a fence blown over due to a potential microburst near the intersection of 37th and Coulter Street.
It was reported that 8 to 12 diameter tree branches were snapped off a tree and blocking the road.
Vehicle stranded with water flowing under bridge on east Amarillo BLVD.
Power lines were blown down on South Washington ST. near the 3400 block.
This mesonet showed additional gusts of 58-60mph several | times from 1737CDT through 1750CDT.
Photos were submitted to the weather service of downed electric lines resulting in additional damage to paneling on a house. Small trees were also blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188088, 1188089, 1188090, 1190871, 1190872, 1188091, 1190873, 1188092, 1190874, 1188120, 1195432, 1188093, 1188097, 1188098, 1190875, 1190870.